Medicine and Candy – Tie into Pharmacy Tech
October 29, 2010
• 0 Comments
It’s no secret that children are bundles of curiosity, anxious to see, touch, smell and taste everything in their path – especially if the object in question resembles candy in any way. For some of these children, however, this seemingly harmless curiosity can mean grave danger.
According to the Poison Prevention Council, approximately 30 children die each year from accidental poisonings, and approximately one million frantic adults call Poison Control Centers each year to seek help when children under the age of five have swallowed harmful substances, including household chemicals and medicines, often having mistaken them for candy.
Children, especially under the age of five, often explore their world with their mouths. That means that anything low enough for a child to reach is likely to end up in their mouths. To young children, bright-colored medicine bottles and candy-shaped pills look more like tasty treats than potentially fatal substances.
The Home Safety Council provides a variety of recommendations for household safety http://homesafetycouncil.org/AboutUs/Media/media_w065.asp.
Children are also at risk while visiting family or friends. According to the Boston Public Health Commission, more than 90 percent of poisonings occur in the home. For this reason, it is important that parents not only take the time to educate themselves, but also educate other potential caregivers including grandparents and babysitters. Parents must provide anyone and everyone who watches their children with a list of emergency contact numbers and helpful tips — just in case.
Sanford-Brown’s pharmacy technician educators recommend parents practice the following tips to avoid accidental poisonings:
- Use child-resistant packaging, remembering to secure containers after use
- Keep medicines locked up and out of sight
- Leave original labels on all products
- Always take or dispense medications in a well-lit area to ensure proper dosage
- Never refer to medicine as "candy"
- Post the number for your local poison control center in a highly visible location
Vomiting, sluggish actions or drowsy behavior may indicate that a child has ingested a harmful substance. Evidence of the product may also be on the child’s nose, mouth or on their breath. If parents believe their child has ingested a hazardous chemical or medication, they should immediately contact their local poison control center.
If you’re interested in helping educate people about their medications and also help prevent many children from confusing colored pills with candy, consider enrolling in our pharmacy technician program today. Learn more about Sanford-Brown’s pharmacy tech program here: http://www.sanfordbrown.edu/Areas-Of-Study/Allied-Health-Technicians-And-Therapists/Pharmacy-Technician Sanford-Brown does not guarantee employment or salary.